IEICE Transactions on Information and Systems
Online ISSN : 1745-1361
Print ISSN : 0916-8532
Regular Section
On CSS Unsatisfiability Problem in the Presense of DTDs
Nobutaka SUZUKITakuya OKADAYeondae KWON
Author information
Keywords: CSS, DTD, satisfiability

2021 Volume E104.D Issue 6 Pages 801-815


Cascading Style Sheets (CSS) is a popular language for describing the styles of XML documents as well as HTML documents. To resolve conflicts among CSS rules, CSS has a mechanism called specificity. For a DTD D and a CSS code R, due to specificity R may contain “unsatisfiable” rules under D, e.g., rules that are not applied to any element of any document valid for D. In this paper, we consider the problem of detecting unsatisfiable CSS rules under DTDs. We focus on CSS fragments in which descendant, child, adjacent sibling, and general sibling combinators are allowed. We show that the problem is coNP-hard in most cases, even if only one of the four combinators is allowed and under very restricted DTDs. We also show that the problem is in coNP or PSPACE depending on restrictions on DTDs and CSS. Finally, we present four conditions under which the problem can be solved in polynomial time.

Information related to the author
© 2021 The Institute of Electronics, Information and Communication Engineers
Previous article Next article